When people hear the word withdrawal the first thought that often comes to mind is heroin withdrawal, due to its common depictions in movies and pop culture. Many famous people and rock stars have fallen victim to the intense grip of heroin addiction. In movies, we often see the character writhing in pain, confused, sometimes even hallucinating, but how much of this is true and how much of it is exaggerated? It is a fact that heroin withdrawal is one of the most painful types of drug withdrawal, but it may surprise you that it is not dangerous. Though it may cause a person to feel like they are dying, they rarely face any real life-threatening symptoms other than maybe dehydration. Drugs like benzodiazepines and alcohol are by far the most dangerous and can often lead to severe seizures. As for heroin, what really happens when you suddenly quit taking the drug?
When a person consumes any opiate, like heroin, for an extended and consistent amount of time, the body comes to rely on the substance to function properly. The brain will need it, the gastrointestinal system will need it, and the nervous system will need it. When the drug is taken away, symptoms immediately strike these parts of the body. Heroin withdrawal can be extremely uncomfortable but it might not be quite as bad as you have seen in the movies. As for my own experience, the psychological torment still makes it feel far worse than it actually is. The severity of withdrawal ranges from person to person and mostly relies on how much heroin a person was using and how often. The longer your body has to become dependent on the drug, the more difficult it will be to withdrawal.
The first stage of heroin withdrawal begins 6-12 hours after the last dose. These symptoms will be somewhat mild and usually include cold sweats, runny nose, goosebumps, abdominal cramps, and cravings. Some people may begin to feel anxious because they know that heroin withdrawal is setting in. The body is beginning to react to the “missed dose.” Relapse can be extremely tempting in the first stage of withdrawal because you know exactly what will make your symptoms go away. You also know that worse symptoms are to come, which can be frightening. It is important to have support that can keep you occupied and hopeful.
For some people, these symptoms can even begin sooner than 6 hours. Heroin withdrawal depends on each person’s metabolism. The faster you metabolize the drug, the faster the withdrawal symptoms will begin to set in. The same goes for the length of withdrawal. People with very fast metabolisms can expect a shorter withdrawal process because the body can rid the substance of the body quickly.
The second stage of heroin withdrawal is when the symptoms peak. Peak symptoms take place 1-3 days after quitting heroin and can be extremely painful. The second stage of withdrawal is the most common time for a person to relapse, so it is crucial that you have close support that can help you through the process. Medical supervision is advisable because heroin withdrawal can be very difficult to do alone. The most severe symptoms of heroin withdrawal can also be prevented while attending a medical detoxification program. There are several medications specifically designed for heroin withdrawal, so if you have the means to participate in a detox program you should take full advantage of that.
Peak symptoms of heroin withdrawal can include muscle and joint pain, restless legs, vomiting, nausea, diarrhea, fatigue, insomnia, agitation, tremors, depression, anxiety, difficulty feeling pleasure, stomach pain, and severe cravings. In a detox program, narcotic as well as non-narcotic medication can be used to ease these symptoms and make withdrawal much more bearable. Typically a drug called a “taper” is used, which consists of an opioid partial agonist, like buprenorphine. Buprenorphine is similar to an opioid but it does not produce a euphoric high associated with other opioids. This allows the body to get its “fix” without actually using heroin. This drug is tapered down over the course of a few days in order to mitigate the severity of withdrawal. Other drugs can be prescribed for sleep, anxiety, and restless legs so that the person can try to “sleep off” most of the heroin withdrawal process.
After about a week, most symptoms begin to subside. Your body will begin to feel normal again and drug cravings will not be as severe. It may become easier to sleep through the night and enjoy some activities. Fatigue will not be as prominent, so it will be more possible to go out and be busy to get your mind off of things. Unfortunately, some people do experience post-acute withdrawal, or PAWS. PAWS is psychological symptoms that persist past the initial detox process. With medical assistance, these symptoms can be reduced and controlled so that they do not affect your life. The most common symptoms of PAWS are anxiety, insomnia, and depression. Luckily, there are medications and therapies to treat all of these symptoms. About a month after heroin withdrawal, most people report feeling completely back to normal.
Seeking Treatment for Alcoholism and Addiction
If you or a loved one has a problem with alcoholism or addiction and want to experience recovery in a residential treatment program with people just like you, then call the professionals at Serenity today at 866-722-7040. Our trained staff is standing by to take your call and help you in any way we can. We know how difficult of a decision this can be and we know what it takes to ensure you find your own personal path in recovery. You no longer have to do it alone, so give us a call today and find the happy and sober life you’ve always dreamed of.